What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 25, 12:30 PM PST, 2 hours earlier.
Area forecast discussion, Sep 25, 12:30 PM PST, 2 hours before
Area Forecast Discussion
National Weather Service Phoenix AZ
130 PM MST Wed Sep 25 2019
.SYNOPSIS...
Shower and thunderstorm chances increase substantially this
afternoon and evening, lasting through Thursday as a strong upper
level disturbance slowly moves through the region. Heavy rainfall
and localized flooding will be the main hazard with the expected
activity with the highest potential occurring late this afternoon
through tonight. This weather system will finally move east of the
region Friday with drying conditions expected this weekend and
only slight chances for rain across the higher terrain late in the
weekend. Temperatures will remain well below seasonal normals
into the first part of next week.
&&
.DISCUSSION...
An upper-level low is well-defined this morning on water vapor
imagery, with the center located near the mouth of the lower
Colorado River. Thick cloud mid-level cloud cover within a broad
area of upper diffluence has streamed northward across
southern/central Arizona, but is thinning quickly this afternoon.
This may inhibit destabilization and delay more robust convective
development until the late afternoon across the Phoenix area into
Pinal County. The more intense thunderstorm activity is still expected
closer to the upper-level low, where substantial diurnal heating
is resulting in relatively greater destabilization. Scattered to
widespread thunderstorm development is likely to develop across
Yuma County, and may include parts of southwest Maricopa, La Paz,
and Imperial Counties this afternoon. Heavy rain capable of
producing flash flooding, and strong wind gusts, remain the
primary threats. The atmosphere is drier compared to on Monday,
with PW values near 1.4 inches, but the coverage of thunderstorms
combined with the semi- organized nature of convection should
enhance the flash-flood threat. HREF guidance mean suggests
localized spots of 1-3 inches of rain will be possible.
Expecting thunderstorm chances to increase this evening across
south-central Arizona as the upper low slowly moves northeastward
while weakening. This should maintain shower and thunderstorm
activity across the Phoenix area into western Arizona overnight
and into early Thursday morning. Persistent upper-level diffluence
along the eastern flank of the upper-low cyclonic circulation will
maintain forcing for ascent for continued regeneration of
thunderstorm activity for several hours. Given the marginal
instability present, still expecting thunderstorm coverage to
remain isolated to scattered during this period. However, upslope
enhancement could result in a few favored areas receiving
significant amounts of rainfall. WPC has maintained a marginal
risk for much of western/central Arizona, and a slight risk for La
Paz/northern Yuma Counties, for excessive rainfall on Thursday.
Although mid-level lapse rates will be poor, still cannot rule out
some strong wind gusts and small hail with stronger storms on
Thursday.
By Friday, this long lasting upper level low will finally weaken
and lift northeast into New Mexico. This will provide overall
subsident and drying conditions over the region, but moisture will
not be fully scoured out. A deep Pacific low is also shown to
dive southward through the Pacific Northwest on Friday becoming
nearly stationary over the Great Basin beginning Saturday. This
will increase height packing aloft over the Desert Southwest while
keeping an overall cooler airmass in place. Below to well below
normal temperatures will continue through the rest of this week
with highs mostly in the middle 80s to lower 90s across the lower
deserts. Though there is still quite a bit of uncertainty, rain
chances may return late Saturday through potentially early next
week for mostly the Arizona high terrain. Moisture levels with
this next system look too low to present much of a rain threat as
the low slowly moves southward into our area. As this deep low
remains nearly stationary just to our north through early next
week, it will provide us with continued below to well-below normal
temperatures.
&&
.AVIATION...Updated at 1845Z
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Periods of showers and thunderstorms along with gusty, shifting
winds continues to be the biggest aviation concerns through the TAF
period. Easterly 5-10 knot winds will gradually veer towards a more
S-SE direction this afternoon. Late this afternoon, gusty southerly
cross winds are expected to develop as convective activity develops
well to the south, then tracks slowly northward towards the great
Phoenix area.
Significant aviation disruptions are still expected late this
afternoon into this evening as thunderstorms move northward into the
region. The most likely arrival time for storms into the Phx area
terminals is in the 02-04Z range, but there is still a fair amount
of uncertainty in the forecast. Strong wind gusts, frequent
lightning, and small hail are possible with any storms along with
reduced visibilities due to blowing dust ahead of the storms and
heavy rainfall with the storms. The most likely wind direction of
the outflows is now a southeasterly one, but cannot rule out brief
periods of more westerly winds from some of the storms.
The main band of storm activity should shift north and west of the
region later this evening, but it looking fairly likely that at
least some shower activity will persist into the night and into
early Thursday, thus have included VCSH in the TAFS for now. There
is a slight chance for TS as well, but confidence is too low to
include it in the TAFS at this time. Another active day for
showers/TS looks to be on tap for Thursday, but confidence in the
timing of these storms is too low at this point to put anything more
than VCSH in the TAFS at this time.
Southeast California/Southwest Arizona including KIPL and KBLH:
Significant aviation disruptions due to convective activity are
still expected today/tonight across most of the region as storms
developing over southwest Arizona and northern Mexico by late
morning or early afternoon move northeast into the terminals by late
afternoon/early evening. Strong wind gusts, frequent lightning, and
small hail are possible with any storms along with reduced
visibilities due to blowing dust ahead of the storms and heavy
rainfall with the storms. KIPL will most likely get thunderstorm
activity earlier than KBLH due to their closer proximity to the
closed upper low, but KBLH has the potential for a much longer
period of thunderstorms this evening. Thus, now we have TEMPO TSRA
groups from 23-01Z at KIPL and 02-04Z at KBLH, with a longer period
of convection in the vicinity beyond that for KBLH. The main band of
storm activity should shift north and west of the region late this
evening, but it looking fairly likely that at least some shower
activity will persist into the night and into early Thursday, thus
have included VCSH in the TAFS for now.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
A slight chance for showers and thunderstorms may exist Saturday
afternoon, but otherwise much drier conditions are expected into
the middle of next week with temperatures below normal. Daytime
RH values will generally remain above 15% with good overnight
recovery. Winds will be somewhat stronger on Sunday but will
otherwise be fairly light and favor diurnal trends.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared to submit reports through Thursday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Thursday afternoon for AZZ530>559-561-
562.
CA...Flash Flood Watch through Thursday afternoon for CAZ560-561-564-
565-567>570.
&&
DISCUSSION...Rogers/Kuhlman
AVIATION...Percha/Hopper
FIRE WEATHER...Rogers/DeemsIn the hours before
Special weather statement, Sep 25, 1:18 PM PST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
218 PM MST Wed Sep 25 2019
AZZ535-252200-
Southeast Yuma County AZ-
218 PM MST Wed Sep 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
300 PM MST...
At 217 PM MST, Doppler radar was tracking a strong thunderstorm 27
miles south of Mohawk, or 41 miles west of Ajo, moving west at 35
mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Yuma
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3244 11340 3226 11341 3228 11405 3253 11398
TIME...MOT...LOC 2117Z 095DEG 31KT 3235 11358
Rogers
Local storm report, Sep 25, 1:37 PM PST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
237 PM MST WED SEP 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST 12 SSW FORTUNA FOOTHILL 32.49N 114.46W
09/25/2019 E48 MPH YUMA AZ AWOS
&&
DSDSpecial weather statement, Sep 25, 1:58 PM PST, 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
258 PM MST Wed Sep 25 2019
AZZ530-531-533-CAZ564-565-569-252245-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Chuckwalla Mountains CA-
Imperial County Southeast CA-Palo Verde Valley CA-
258 PM MST Wed Sep 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...
NORTHWESTERN YUMA...NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES
UNTIL 345 PM MST/345 PM PDT/...
At 257 PM MST/257 PM PDT/, Doppler radar was tracking multiple
strong thunderstorms in eastern Imperial and southern La Paz
counties, moving west at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Cibola and Palo Verde.
This includes the following highways...
AZ Route 95 between mile markers 74 and 85.
CA Route 78 between mile markers 51 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3328 11411 3297 11486 3323 11508 3346 11484
3358 11441
TIME...MOT...LOC 2157Z 068DEG 18KT 3315 11473
SDBSpecial weather statement, Sep 25, 2:15 PM PST, 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
315 PM PDT Wed Sep 25 2019
CAZ564>567-252315-
Chuckwalla Mountains CA-Imperial County West CA-
Imperial County Southeast CA-Imperial Valley CA-
315 PM PDT Wed Sep 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IMPERIAL COUNTY UNTIL 415
PM PDT...
At 312 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Algodones Dunes, or 30 miles west of Martinez Lake,
moving southwest at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
El Centro, Brawley, Imperial, Holtville, Westmorland, Bonds Corner,
Alamorio, Glamis, Wiest and Heber.
This includes the following highways...
CA Interstate 8 between mile markers 39 and 60.
CA Route 78 between mile markers 14 and 52.
CA Route 111 between mile markers 5 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3307 11576 3320 11501 3297 11481 3267 11527
3267 11546
TIME...MOT...LOC 2212Z 058DEG 21KT 3302 11500
HernandezSpecial weather statement, Sep 25, 2:16 PM PST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
316 PM MST Wed Sep 25 2019
AZZ535-536-539-252330-
Gila River Valley AZ-Southeast Yuma County AZ-Gila Bend AZ-
316 PM MST Wed Sep 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND MARICOPA
COUNTIES UNTIL 430 PM MST...
At 316 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles south of Dateland, or 36 miles west of Ajo, moving west at 20
mph.
Half inch hail and wind gusts up to 50 mph will be possible with
this storm. Blowing dust and reduced visibilities down to 2 miles
will also be possible.
Locations impacted include...
Mohawk.
This includes AZ Interstate 8 between mile markers 47 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3250 11386 3277 11388 3283 11318 3251 11316
3250 11321 3250 11333 3246 11334
TIME...MOT...LOC 2216Z 112DEG 16KT 3254 11347
RogersLocal storm report, Sep 25, 2:22 PM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
322 PM MST WED SEP 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD 2 SSE ROOSEVELT 33.64N 111.11W
09/23/2019 GILA AZ OTHER FEDERAL
..DELAYED REPORT..REPORTED FLOODING ON UPPER
CLIFF DWELLING TRAIL.
&&
DSD